Hail, Weston
- When
- June 1, 9:38 PM MST
- Where
- Weston County, 12 mi SSE of Newcastle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.690, -104.128
A severe thunderstorm developed over eastern Weston County and produced quarter sized hail and wind gusts to 50 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over eastern Weston County and produced quarter sized hail and wind gusts to 50 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 1, 9:05 PM MST, 33 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1005 PM MDT SUN JUN 1 2008 .UPDATE...TORNADIC THREAT HAS DECREASED WITH STORMS BECOMING MORE ELEVATED IN NATURE SO THE WATCH HAS BEEN ALLOWED TO EXPIRE. HOWEVER...ELEVATED STORMS BECOMING MORE WDSPRD FROM NERN WY THRU SWRN SD AHEAD OF MAIN UPR WAVE AND WILL SPREAD NORTHEAST. SVR STORMS STILL POSSIBLE WELL INTO THE NIGHT WITH LARGE HAIL THE MAIN THREAT. && .PREV DISCUSSION (ISSUED AT 1245 PM MDT)...WATER VAPOR SHOWS JET STREAK NOSING INTO SRN WY EARLY THIS AFTN. CONVECTIVE TEMPS HAVE BEEN REACHED IN MOST PLACES AND STORMS HAVE ALREADY DEVELOPED IN AN AXIS FROM THE BLKHLS THRU NCNTRL NEB. FOCUS WILL BE SVR WX CHANCES THROUGH TONIGHT ACRS OUR CWFA. TONIGHT...CONVECTION WILL BE FAIRLY WDSPRD ACRS OUR AREA BY THIS EVE. SBCAPES OF 1000-2000J/KG ALONG WITH AMPLE BULK SHEAR WILL SUPPORT ROTATING UPDRAFTS. MOST AREAS UNDER THE THREAT FOR SVR WX...WITH THE LEAST CHANCE ACRS FAR NWRN SD WHERE SHEAR PROFILES ARE NOT AS FAVORABLE. TORNADO THREAT SHOULD REMAIN ISOLATED AS NEAR SFC SHEAR PROFILES NOT OVERLY IMPRESSIVE. ACTIVITY WILL BE SUPPORTED WELL INTO THE NIGHT AS LEFT FRONT QUAD OF JET STREAK PASSES OHD AND LLJ INCREASES. MONDAY...PCPN WILL LIKELY STILL BE AROUND IN THE MRNG AS THERE IS SOME CHANCE OF AN MCS FORMING OVERNIGHT. UPR TROF AXIS WILL NOT CROSS THE AREA UNTIL LATER IN THE AFTN...SO CONVECTION SHOULD ONCE AGAIN BECOME FAIRLY WDSPRD. THERE IS A THREAT OF SVR WX...BEST CHANCE SOUTH OF I-90 ACRS SD AHEAD OF CDFNT WHERE BEST INSTABILITY AND SHEAR WILL EXIST. TUESDAY...UPR LOW WILL PUSH ACRS ND. ALTHOUGH THERE WILL BE INSTABILITY AROUND...WILL LOWER PCPN CHANCES SOMEWHAT AS CWFA WILL LIKELY BE CAUGHT IN A MORE WLY DOWNSLOPE FLOW SOUTH OF THE UPR LOW. EXTENDED...UNSETTLED WEATHER WILL CONTINUE THROUGH THE END OF THIS WEEK WITH A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCES WILL COME ON WEDNESDAY INTO THURSDAY AS A LARGE UPPER LOW PUSHES OVER THE ROCKIES TOWARDS THE NORTHERN PLAINS. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE NIGHT. STORMS MAY CONTAIN LARGE HAIL. CIGS WILL LOWER TO MVFR FROM WEST TO EAST OVERNIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 614 AM MDT SUN JUN 1 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 614 AM MDT (714 AM CDT) SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER DISTURBANCE WILL CROSS THE AREA ON MONDAY. SOME STRONG STORMS ARE ALSO POSSIBLE AGAIN ON MONDAY AFTERNOON. ADDITIONAL WEATHER DISTURBANCES WILL CROSS THE NORTHERN PLAINS THROUGH SATURDAY... BRINGING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL COLONY 44.87N 104.16W
06/01/2008 E0.75 INCH CROOK WY CO-OP OBSERVER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
710 PM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL COLONY 44.87N 104.16W
06/01/2008 E0.88 INCH CROOK WY TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 3 N BELLE FOURCHE 44.71N 103.85W
06/01/2008 E1.00 INCH BUTTE SD TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
903 PM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 13 NNE STURGIS 44.59N 103.41W
06/01/2008 E1.00 INCH MEADE SD TRAINED SPOTTER
0840 PM HAIL 13 E GLAD VALLEY 45.40N 101.51W
06/01/2008 E0.88 INCH ZIEBACH SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
904 PM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 1 N HERMOSA 43.85N 103.19W
06/01/2008 E1.75 INCH PENNINGTON SD LAW ENFORCEMENT
0213 PM HAIL 1 W HERMOSA 43.84N 103.21W
06/01/2008 E1.75 INCH CUSTER SD LAW ENFORCEMENT
0235 PM HAIL 7 SW HERMOSA 43.77N 103.29W
06/01/2008 E1.50 INCH CUSTER SD TRAINED SPOTTER
1/2 INCH TO 1 1/2 INCH HAIL FROM 210 PM TO 250 PM
0240 PM HAIL 2 SW SWETT 43.15N 101.98W
06/01/2008 E0.88 INCH BENNETT SD TRAINED SPOTTER
0250 PM HAIL 8 S HERMOSA 43.72N 103.19W
06/01/2008 E4.25 INCH CUSTER SD FIRE DEPT/RESCUE
0321 PM HAIL 6 ESE FAIRBURN 43.65N 103.10W
06/01/2008 E1.00 INCH CUSTER SD TRAINED SPOTTER
0325 PM HAIL 7 S MARTIN 43.07N 101.73W
06/01/2008 E1.75 INCH BENNETT SD PUBLIC
0335 PM HAIL 9 S FOLSOM 43.70N 102.87W
06/01/2008 E0.88 INCH CUSTER SD LAW ENFORCEMENT
0355 PM HAIL 11 SE RED SHIRT 43.54N 102.74W
06/01/2008 M1.50 INCH SHANNON SD NWS EMPLOYEE
0405 PM HAIL 12 SE RED SHIRT 43.53N 102.72W
06/01/2008 M2.50 INCH SHANNON SD NWS EMPLOYEE
0410 PM HAIL 5 SE SCENIC 43.73N 102.48W
06/01/2008 E0.75 INCH PENNINGTON SD LAW ENFORCEMENT
0450 PM HAIL SHARPS CORNER 43.38N 102.40W
06/01/2008 E1.00 INCH SHANNON SD TRAINED SPOTTER
0542 PM TORNADO 19 W WRIGHT 43.75N 105.88W
06/01/2008 CAMPBELL WY FIRE DEPT/RESCUE
TORNADO ON THE GROUND
0700 PM HAIL COLONY 44.87N 104.16W
06/01/2008 E0.88 INCH CROOK WY TRAINED SPOTTER
0701 PM HAIL COLONY 44.87N 104.16W
06/01/2008 E0.75 INCH CROOK WY CO-OP OBSERVER
0745 PM HAIL 3 N BELLE FOURCHE 44.71N 103.85W
06/01/2008 E1.00 INCH BUTTE SD TRAINED SPOTTER
0835 PM HAIL 13 NNE STURGIS 44.59N 103.41W
06/01/2008 E1.00 INCH MEADE SD TRAINED SPOTTER
0840 PM HAIL 13 E GLAD VALLEY 45.40N 101.51W
06/01/2008 E0.88 INCH ZIEBACH SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
925 PM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 4 SW OPAL 44.85N 102.67W
06/01/2008 E0.75 INCH MEADE SD PUBLIC
&&
LCZEPYHAThe Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 04:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94865.